Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Reno, NV

September 17, 2017Lassen County, California; Washoe County, Nevada

NWS Reno, NV issued this red flag warning at Sep 17, 2017, 4:23 AM PDT for Lassen County, California; Washoe County, Nevada. It took effect at Sep 18, 2017, 11:00 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2017, 4:23 AM PDT (11:23 UTC)
In effect from
Sep 18, 2017, 11:00 AM PDT
Expired
Sep 18, 2017, 10:00 PM PDT
In force
11 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 11.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2859 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS85 KREV 171123
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
423 AM PDT Sun Sep 17 2017

CAZ278-NVZ450-453-458-172330-
/O.NEW.KREV.FW.W.0014.170918T1800Z-170919T0500Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
423 AM PDT Sun Sep 17 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT MONDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA
AND WESTERN NEVADA...

The National Weather Service in Reno has issued a Red Flag 
Warning for gusty winds and low humidity, which is in effect from 
11 AM to 10 PM PDT Monday.

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range and Fire Zone 458 Northern Washoe 
  County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Humidity...Falling to between 12 and 26 percent...lowest in the
  Western Nevada Basin and Range.

* Duration...The strongest winds and lowest humidity will persist
  for about 6 to 9 hours from early Monday afternoon into Monday
  evening. 

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
4 follow-up statements
407 
WWUS85 KREV 172112
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
212 PM PDT Sun Sep 17 2017

CAZ278-NVZ450-453-458-181300-
/O.CON.KREV.FW.W.0014.170918T1800Z-170919T0500Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
212 PM PDT Sun Sep 17 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM PDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST
CALIFORNIA AND WESTERN NEVADA...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range and Fire Zone 458 Northern Washoe 
  County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Humidity...Falling to between 12 and 26 percent...lowest in 
  the Western Nevada Basin and Range.

* Duration...The strongest winds and lowest humidity will 
  persist for about 6 to 9 hours from early Monday afternoon 
  into Monday evening.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
596 
WWUS85 KREV 181107
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
407 AM PDT Mon Sep 18 2017

CAZ278-NVZ450-453-458-190000-
/O.CON.KREV.FW.W.0014.170918T1800Z-170919T0500Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
407 AM PDT Mon Sep 18 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
PORTIONS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range and Fire Zone 458 Northern Washoe 
  County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph. Locally
  stronger gusts to near 50 mph in wind prone areas.

* Humidity...Falling to between 12 and 26 percent...lowest in 
  the Western Nevada Basin and Range.

* Duration...The strongest winds and lowest humidity will 
  persist for about 6 to 9 hours from early Monday afternoon 
  into Monday evening.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
066 
WWUS85 KREV 181951
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1251 PM PDT Mon Sep 18 2017

CAZ278-NVZ450-453-458-190500-
/O.CON.KREV.FW.W.0014.000000T0000Z-170919T0500Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
1251 PM PDT Mon Sep 18 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF
NORTHEAST CALIFORNIA AND WESTERN NEVADA...

* AFFECTED AREA...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range and Fire Zone 458 Northern Washoe 
  County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph. 
  Locally stronger gusts to near 50 mph in wind prone areas.

* Humidity...Falling to between 12 and 26 percent...lowest in 
  the Western Nevada Basin and Range.

* Duration...The strongest winds and lowest humidity will 
  persist for about 6 to 9 hours from early Monday afternoon 
  into Monday evening.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
895 
WWUS85 KREV 190453
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
953 PM PDT Mon Sep 18 2017

CAZ278-NVZ450-453-458-190600-
/O.EXP.KREV.FW.W.0014.000000T0000Z-170919T0500Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
953 PM PDT Mon Sep 18 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF NORTHEAST CALIFORNIA
AND WESTERN NEVADA...

Winds will remain breezy across the region this evening, but will
be less than their peak this afternoon. In addition, humidity is
rising in the cooler and more moist airmass. 

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 17, 2:58 AM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 17, 2:58 AM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Sun Sep 17 2017

.SYNOPSIS...

Seasonable temperatures and dry conditions will prevail through
Monday. A series of cold fronts will produce strong gusty winds
on Monday and again Wednesday. Below average temperatures are
expected from Tuesday through early next weekend, with potential
for freezing in some colder valleys. Light showers are possible
at times from Wednesday through Friday.

&&

.SHORT TERM...

After a relatively quiet Sunday with moderate afternoon breezes,
the main weather highlight for the early portion of the upcoming
week will be in the form of stronger winds Monday as a large area
of low pressure moves into the Pacific Northwest. Surface wind
gusts on Monday are projected to range from 35-45 mph, with Sierra
ridge gusts up to 75 mph. Lake wind advisories will be issued
across both Tahoe and Pyramid for Monday. Fire Weather concerns
will also increase with these stronger winds--see the Fire Weather
segment below for more details.

Most of the moisture associated with this storm system will remain
north of the Oregon border for the next few days. A few very
light sprinkles (measurable rain unlikely) may brush across parts
of northwest NV Monday night behind the surface cold front.
Isolated showers are also possible by late Tuesday and Tuesday
night in far northeast CA and northwest NV ahead of the next
shortwave trough and reinforcing cold front.

Temperatures will remain near seasonal averages today with highs
around 80 degrees for lower elevations and around 70 near the
Sierra, then start to drop on Monday, especially north of I-80.
By Tuesday, cooler temperatures filter into most areas with highs
mainly in the lower-mid 70s for lower elevations, except 60s north
of Susanville-Gerlach and near the Sierra. MJD

.LONG TERM...Wednesday through Saturday...

The only substantial changes made to the extended forecast this
morning were to increase winds a bit more for the Wednesday time
frame. Otherwise...the model solutions are similar to the most
recent cycles and support low end pops and cooling temperatures for
Thursday and Friday with a little warming for Saturday.

The leading edge of a vigorous upper level trough and its associated
surface front move into the northern part of the forecast area
during the day Wednesday. These features move through the forecast
area by Thursday morning. The presence of a strong jet core aloft
(in excess of 120 kt) along with increased mid level flow (700 hPa
winds in excess of 40 kt) and increasing thermal and pressure
surface gradients point to Wednesday being the windiest day of the
forecast period. Gusts in some valley and wind prone locations could
exceed 50 mph while ridge gusts top 75 mph.

As the broad upper trough settles over the region Thursday and
Friday the winds should be lighter...but breezy easterly winds are
possible over the Sierra ridges late Friday night into Saturday
morning.

Precipitation chances with the trough and front Wednesday look best
over areas well north of I-80...but even these chances are no better
than 30%. With the surface front Wednesday evening and overnight
there could be a brief period of showers that progress through the
forecast area from north to south. The ECMWF is a bit more
aggressive with the possibility of precipitation at this time.
Showers could linger in Mono County Thursday in upslope flow...but
the chances are not very high.

Temperatures will be below normal Wednesday then drop even further
Thursday and Friday. Highs may not rise out of the upper 60s to
lower 70s in the warmer valleys while lows dip into the upper 30s to
lower 40s for the lower valleys, while the Sierra valleys see
lows in the upper 20s to lower 30s.

By Saturday the trough is filling and sliding east as a ridge begins
to build to the west. Clouds should decrease and temperatures begin
to rise.

Bottom line for this forecast cycle: Confidence is moderate to high
that Wednesday will be quite windy and could pose some fire weather
issues. The confidence in any precipitation is on the low end of the
scale...both in terms of location and amount.

&&

.AVIATION...

Another pleasant day with VFR conditions and relative light winds is
in the offing today. But those conditions begin to change Monday as
a surface front makes it way toward the region. Gusty surface winds
develop by midday with areas north of I-80 seeing gusts approaching
30-35 kt. Ridge gusts could top 50 kt. So turbulence and LLWS are
likely for Monday. VFR conditions should continue. There is a small
chance for a few very light showers north of a line from Susanville
to Gerlach by Monday night.

The chances for showers increase from late Tuesday into Wednesday as
another front makes its way south. This one is likely to bring even
stronger winds to the region for the Wednesday/Wednesday night time
frame with gusts approaching 35-40 kt in the valleys and better than
65 kt at the ridges.

&&

.FIRE WEATHER...

An approaching upper level trough and surface front bring strong
gusty winds to the region Monday with a second trough bringing even
stronger winds Wednesday.

While relative humidity values Monday are not expected to drop much
below 15%...wind gusts approaching 45 mph north of I-80 will still
create the potential for critical fire weather conditions as fuels
remain dry and could easily carry fire.

We will issue a Red Flag Warning for zones 278...450...453 and the
southern half of zone 458 for Monday and Monday evening. These
locations will see the strongest wind gusts with minimum humidity
values in the 12-24% range. Zone 270 and the northern part of
zone 458 will also see strong wind gusts but the minimum humidity
values there are likely to be in excess of 25%. Elsewhere wind
gusts will top out at 35-40 mph. Minimum humidity values in zone
459 could reach as low as 11%...but wind gusts are likely to be
less than 40 mph except for a few wind prone areas along Highway
95.

We will address the need for additional Red Flag Warnings for the
Wednesday time frame after the Monday event ends...but wind gusts
could top out above 50 mph in some areas Wednesday.

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 11 AM to 10 PM PDT Monday NVZ450-453-458.

     Lake Wind Advisory from 10 AM to 10 PM PDT Monday for Lake Tahoe
     in NVZ002.

     Lake Wind Advisory from noon to 10 PM PDT Monday for Pyramid
     Lake in NVZ004.

CA...Red Flag Warning from 11 AM to 10 PM PDT Monday CAZ278.

     Lake Wind Advisory from 10 AM to 10 PM PDT Monday for Lake Tahoe
     in CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:08 AM PDTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer43 hr

Nearby

Red Flag Warnings in California, 2017Red Flag Warnings in Nevada, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.